Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 123, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 29, 2011, 6:32 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 43 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2011, 6:32 PM EDT (22:32 UTC)
- Expired
- Sep 29, 2011, 7:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 60.0 mph
Counties Kent County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 13 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 6:35 PM EDT | TSTM WND GST 45 | 4 W Grand Rapids, MI | |
| Sep 29, 6:40 PM EDT | TSTM WND GST 50 | 5 Ssw Grand Rapids, MI | |
| Sep 29, 6:40 PM EDT | TSTM WND GST 57 | 1 Wsw Grand Rapids, MI | |
| Sep 29, 6:42 PM EDT | TSTM WND GST 50 | 2 Ne Comstock Park, MI | |
| Sep 29, 6:50 PM EDT | TSTM WND DMG | 5 Ese Grand Rapids, MI | A HEALTHY 8 INCH DIAMETER LIMB REPORTED DOWN. |
| Sep 29, 6:51 PM EDT | TSTM WND GST 52 | 3 Ssw Cascade, MI | |
| Sep 29, 6:55 PM EDT | TSTM WND GST 50 | 1 Ese Ada, MI | BB SIZE HAIL ALSO REPORTED. |
| Sep 29, 7:02 PM EDT | TSTM WND GST 55 | 4 Nnw Lowell, MI | |
| Sep 29, 7:25 PM EDT | TSTM WND DMG | 1 Ene Grand Rapids, MI | A LARGE TREE AND WIRES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
152 WUUS53 KGRR 292232 SVRGRR MIC081-139-292315- /O.NEW.KGRR.SV.W.0123.110929T2232Z-110929T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 632 PM EDT THU SEP 29 2011 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN... SOUTHEASTERN OTTAWA COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 715 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUDSONVILLE..AND MOVING EAST AT 45 MPH. THIS STORM WILL MOVE THROUGH DOWNTOWN GRAND RAPIDS AROUND 645 PM EDT * LOCATIONS IMPACTED INCLUDE... GRAND RAPIDS... HUDSONVILLE... ROCKFORD... LOWELL... JAMESTOWN... JENISON... MARNE... GRATTAN TWP... FALLASSBURG... CUTLERVILLE... ALPINE... COMSTOCK PARK... ALASKA... ALTO... GRANDVILLE... BELMONT... DUTTON... WALKER... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4309 8586 4316 8531 4278 8531 4277 8590 TIME...MOT...LOC 2232Z 273DEG 38KT 4288 8577 WIND...HAIL 60MPH 0.00IN $$
4 follow-up statements
602 WWUS53 KGRR 292243 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 643 PM EDT THU SEP 29 2011 MIC081-139-292315- /O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/ KENT MI-OTTAWA MI- 643 PM EDT THU SEP 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN OTTAWA AND SOUTHERN KENT COUNTIES UNTIL 715 PM EDT... AT 639 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS MOVING THROUGH STANDALE AND APPROACHING DOWNTOWN GRAND RAPIDS. THE WINDS ASSOCIATED WITH THIS STORM SHOULD REACH THE DOWNTOWN GRAND RAPIDS AREA AROUND 645 PM AND THE GERALD FORD AIRPORT BY 655 PM EDT. LOCATIONS IMPACTED INCLUDE... GRAND RAPIDS... ROCKFORD... LOWELL... GRATTAN TWP... FALLASSBURG... CUTLERVILLE... ALPINE... COMSTOCK PARK... ALASKA... ALTO... GRANDVILLE... BELMONT... DUTTON... WALKER... KENTWOOD... EAST GRAND RAPIDS... WYOMING... ADA... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4310 8580 4316 8531 4278 8531 4277 8581 TIME...MOT...LOC 2241Z 268DEG 27KT 4295 8567 WIND...HAIL 60MPH <1.00IN $$
928 WWUS53 KGRR 292251 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 651 PM EDT THU SEP 29 2011 MIC139-292259- /O.CAN.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/ OTTAWA MI- 651 PM EDT THU SEP 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS CANCELLED... THE STRONGEST PART OF THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF OTTAWA COUNTY. GUSTY WINDS WILL CONTINUE IN OTTAWA COUNTY THROUGH THIS EVENING. LAT...LON 4311 8572 4316 8531 4278 8531 4277 8573 TIME...MOT...LOC 2249Z 268DEG 27KT 4295 8559 $$ MIC081-292315- /O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/ KENT MI- 651 PM EDT THU SEP 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN KENT COUNTY UNTIL 715 PM EDT... AT 648 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS MOVING THROUGH GRAND RAPIDS AND INTO EASTERN KENT COUNTY. THIS STORM WILL MOVE OUT OF KENT COUNTY AROUND 715 PM. LOCATIONS IMPACTED INCLUDE... GRAND RAPIDS... ROCKFORD... LOWELL... GRATTAN TWP... FALLASSBURG... CUTLERVILLE... ALPINE... COMSTOCK PARK... ALASKA... ALTO... BELMONT... DUTTON... KENTWOOD... EAST GRAND RAPIDS... WYOMING... ADA... CASCADE... CALEDONIA... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS AT 1 800 647 3836. && LAT...LON 4311 8572 4316 8531 4278 8531 4277 8573 TIME...MOT...LOC 2249Z 268DEG 27KT 4295 8559 WIND...HAIL 60MPH <1.00IN $$
390 WWUS53 KGRR 292300 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 PM EDT THU SEP 29 2011 MIC081-292315- /O.CON.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/ KENT MI- 700 PM EDT THU SEP 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN KENT COUNTY UNTIL 715 PM EDT... AT 657 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED 8 MILES EAST OF GRAND RAPIDS...MOVING EAST AT 30 MPH. GRAND RAPIDS DOWNTOWN WILL CONTINUE TO SEE WINDS GUSTING TO 40 MPH FOR THE REMAINDER OF THE EVENING AND OVERNIGHT...BUT WIND GUSTS OVER 60 MPH ARE NO LONGER EXPECTED FOR THE DOWNTOWN GRAND RAPIDS AREA. THE STORM IS STILL ON TRACK TO MOVE OUT OF KENT COUNTY BY 715 PM EDT. LOCATIONS IMPACTED INCLUDE... LOWELL... GRATTAN TWP... FALLASSBURG... ALASKA... ALTO... ADA... CASCADE... CALEDONIA... CANNONSBURG... PARNELL... BOWNE CENTER... GERALD R FORD ARPT... ELMDALE... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS AT 1 800 647 3836. && LAT...LON 4313 8555 4316 8531 4278 8531 4277 8557 TIME...MOT...LOC 2259Z 268DEG 27KT 4295 8549 WIND...HAIL 60MPH <1.00IN $$
613 WWUS53 KGRR 292311 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 711 PM EDT THU SEP 29 2011 MIC081-292319- /O.EXP.KGRR.SV.W.0123.000000T0000Z-110929T2315Z/ KENT MI- 711 PM EDT THU SEP 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENT COUNTY WILL EXPIRE AT 715 PM EDT... THE THREAT FOR 60 MPH WINDS FROM THIS LINE OF THUNDERSTORMS HAS MOVED OUT OF KENT COUNTY...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM EDT. GUSTY WINDS UP TO 40 MPH WILL CONTINUE TO BE POSSIBLE IN KENT COUNTY THROUGH THIS EVENING AND TONIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. LAT...LON 4313 8555 4316 8531 4278 8531 4277 8557 TIME...MOT...LOC 2309Z 268DEG 27KT 4295 8539 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 4:00 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Sep 29, 4:00 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU SEP 29 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(400 PM EDT THU SEP 29 2011)
A STRONG AREA OF LOW PRESSURE WILL MOVE FROM THE NORTHERN GREAT
LAKES TONIGHT INTO NEW YORK STATE BY FRIDAY EVENING. A COLD FRONT
WILL SWEEP THROUGH THE REGION THURSDAY EVENING...BRINGING WITH IT
SHOWERS AND EVEN A FEW THUNDERSTORMS. STRONG WINDS WILL DEVELOP IN
THE WAKE OF THE COLD FRONT GUSTING IN EXCESS OF 50 MPH ALONG THE
LAKE MICHIGAN COAST AND TO AROUND 40 MPH INLAND TONIGHT INTO FRIDAY
MORNING. LAKE EFFECT RAIN SHOWERS ARE EXPECTED OFF OF LAKE MICHIGAN
FROM LATE TONIGHT THROUGH FRIDAY AS COLD AIR POURS OVER THE LAKE.
HIGH TEMPERATURES WILL ONLY TOP OUT AROUND 50 FOR FRIDAY AND
SATURDAY.
&&
.SHORT TERM...(400 PM EDT THU SEP 29 2011)
(TONIGHT THROUGH SATURDAY NIGHT)
MAIN CONCERNS WITH THE SHORT TERM PERTAIN TO THE CHANCES FOR STORMS
THIS EVENING AND THEN THE WIND.
REGARDING THE STORM THREAT...CONVECTION HAS INCREASED IN COVERAGE
BENEATH THE UPPER LOW OVER WISCONSIN. REFLECTIVITY HAS ALSO BEEN ON
THE UPSWING NEAR LUDINGTON ALONG AND AHEAD OF THE COLD FRONT.
EXPECTING SCATTERED STORMS TO MOVE THROUGH SOUTHWEST LOWER MICHIGAN
LATE THIS AFTERNOON AND EARLY EVENING...BETWEEN 400 PM AND 900 PM.
INSTABILITY WILL BE AIDED BY THE WARMER WATERS OF LAKE MICHIGAN
CONTRIBUTING TO DEW POINTS IN THE MID TO UPPER 50S. CAPE VALUES WILL
LIKELY PUSH TO NEAR 500 J/KG. MAIN THREATS WILL BE SMALL HAIL
(SEVERAL 0.25 TO 0.50 DIAMETER REPORTS ALREADY ACROSS WI) AND WIND.
THE STORMS BEHIND THE FRONT WILL BE IN A STRONGER WIND REGIME AND
SOME OF THIS WIND MAY TRANSFER TO THE GROUND. THREAT FOR SEVERE IS
LIMITED...BUT WE WILL BE MONITORING STORMS AS THE PROGRESS RAPIDLY
TO THE EAST-SOUTHEAST.
THE GRADIENT WIND THREAT LOOKS TO BE HANDLED WELL BY THE THINKING
OFF THE MID SHIFT AND IS CONFIRMED BY THE 12Z MODEL RUNS. STRONGEST
WINDS WILL BE OVER LAKE MICHIGAN (FREQUENT STORM FORCE GUSTS BETWEEN
06Z-12Z) AND IN THE LAKESHORE COUNTIES. FEEL THE GUSTS ALONG THE
COAST FOR THE MOST PART WILL BE IN THE 45-55 MPH RANGE THUS MATCHING
UP WELL WITH THE WIND ADVISORY. FURTHER INLAND...THE GRADIENT IS A
BIT MORE SLACK....AND FEEL FOR THE MOST PART WE ARE LOOKING AT A
20-30 WITH GUSTS TO 40 MPH FORECAST. CANNOT RULE OUT A FEW GUSTS TO
AROUND 45 MPH...BUT AT THIS POINT LEANING TOWARD NO HEADLINE INLAND
GIVEN THE MORE SLACK GRADIENT DUE TO THE LOW SLIDING SOUTHEAST FROM
NORTHERN LOWER MICHIGAN TOWARD LAKE ERIE. HIGHEST GUSTS WILL BE FROM
MUSKEGON SOUTH DOWN THE COAST...ESPECIALLY TOWARD HOLLAND...
SAUGATUCK...SOUTH HAVEN AND COVERT. POWER OUTAGES WILL BE POSSIBLE
IN THESE AREAS LATE TONIGHT INTO FRIDAY MORNING.
LAKE EFFECT RAIN SHOWERS WILL KICK IN OVERNIGHT AS COLD AIR SWEEPS
ACROSS LAKE MICHIGAN. DELTA T/S OVER THE LAKE ON FRIDAY WILL
INCREASE INTO THE MIDDLE TO UPPER TEENS C. RAIN SHOWERS WILL BE
LIKELY FROM LATE TONIGHT THROUGH FRIDAY AS THE LAKE COMPONENT
COMBINES WITH THE UPPER TROUGH OVERHEAD.
FRIDAY NIGHT RAIN SHOWERS SHOULD TAPER OFF AS THE FLOW GOES
NORTHERLY AND THE COLUMN DRIES OUT. SATURDAY AND SATURDAY NIGHT LOOK
TO BE PARTLY TO MOSTLY CLEAR AND DRY. FROST POSSIBLE SATURDAY NIGHT.
&&
.LONG TERM...(400 PM EDT THU SEP 29 2011)
(SUNDAY THROUGH THURSDAY)
COOLER NORTHWEST FLOW ALOFT OVER THE REGION LATE IN THE WEEKEND
GIVES WAY TO A BUILDING RIDGE OF HIGH PRESSURE THAT IS ON TRACK TO
BRING A MILDER AND MUCH DRIER STRETCH OF WEATHER TO SOUTHWEST LOWER
MICHIGAN THROUGH MUCH OF NEXT WEEK. THE ONLY EXCEPTION TO A
COMPLETELY DRY WEEK WOULD BE WHETHER OR NOT SHOWERS DEVELOP ALONG A
WEAK COLD FRONT THAT DROPS THROUGH MICHIGAN TUESDAY INTO WEDNESDAY.
FOR NOW...WILL CONTINUE TO KEEP PRECIPITATION CHANCES BELOW 20
PERCENT FOR THIS FRONT AS IT DOES CONTINUE TO LOOK MOISTURE
STARVED.
AFTERNOON HIGH TEMPERATURES WILL BE IN THE MID 60S TO AROUND 70
DEGREES FOR MUCH OF NEXT WEEK WITH OVERNIGHT LOWS GENERALLY
BOTTOMING OUT IN THE MID TO UPPER 40S FROM SUNDAY NIGHT ON.
&&
.AVIATION...(139 PM EDT THU SEP 29 2011)
WINDS AND PERIODS OF MVFR AND IFR CEILINGS AND VISIBILITIES IN RAIN
SHOWERS THE MAIN AVIATION CONCERNS DURING THE PERIOD. GUSTY
SOUTHWEST WINDS UP TO 30KTS WILL DEVELOP EARLY IN THE TAF
PERIOD...BEFORE WIND GUSTS INCREASE UP TO 45KTS AND WINDS SHIFT TO
THE NORTHWEST AROUND OR SHORTLY AFTER 00Z. GUSTY NORTHWEST WINDS AND
RAIN SHOWERS WILL PERSIST ACROSS THE AREA THROUGH THE ENTIRE TAF
PERIOD. SOME BREAKS IN THE RAIN MAY BE POSSIBLE BETWEEN 00Z AND 10Z
FRIDAY....THOUGH BREAK SHOULD BE SHORT LIVED. WINDS WILL BEGIN TO
GRADUALLY DIMINISH TOWARD THE END OF THE TAF PERIOD...BUT BREEZY
CONDITIONS ARE EXPECTED TO OCCUR THROUGH 00Z SATURDAY.
&&
.MARINE...(400 PM EDT THU SEP 29 2011)
WILL MAINTAIN THE STORM WARNING OUT ON LAKE MICHIGAN INTO EARLY
FRIDAY AFTERNOON. THE CORE OF THE WIND SHOULD SWEEP ACROSS THE LAKE
BETWEEN 200AM AND 800AM TONIGHT. EXPECTING SOLID 40-50 KNOT
SUSTAINED WINDS WITH GUSTS INTO THE 50-55 KNOT RANGE. GIVEN A MULTI
HOUR PERIOD WITH THE THREAT OF FREQUENT STORM FORCE GUSTS...THE
STORM WARNING LOOKS SOLID. WAVES SHOULD PEAK AROUND DAYBREAK FRIDAY
BETWEEN SOUTH HAVEN AND MICHIGAN CITY. WAVES WILL LIKELY TOP OUT IN
THE 12 TO 17 FOOT RANGE. BEACH EROSION...BLOWING SAND AND LARGE
WAVES SWAMPING OVER THE PIERS CAN BE EXPECTED. PIERS AND BREAKWATERS
TONIGHT INTO FRIDAY NIGHT WILL NOT BE A SAFE PLACE TO BE.
&&
.HYDROLOGY...(400 PM EDT THU SEP 29 2011)
NOT EXPECTING ANY HYDRO ISSUES AS RAINFALL AMOUNTS ASSOCIATED WITH
THIS SYSTEM SHOULD BE ON THE ORDER OF THREE QUARTERS OF AN INCH OR
LESS. OCCASIONAL LIGHT RAINS HAVE OCCURRED THE LAST SEVERAL
DAYS...BUT NOT ENOUGH TO AFFECT MAIN STEM RIVERS. RIVER LEVELS ARE
ALL WELL WITHIN BANK. DRY WEATHER IS FORECAST INTO THE WEEKEND WITH
HIGH PRESSURE IN CONTROL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY COASTAL COUNTIES TONIGHT THROUGH EARLY FRIDAY
AFTERNOON.
LM...STORM WARNING TONIGHT THROUGH EARLY FRIDAY AFTERNOON.
&&
SYNOPSIS: DUKE
SHORT TERM: DUKE
LONG TERM: MACZKO
AVIATION: MACZKO
MARINE: DUKE
HYDROLOGY: DUKEHazardous weather outlook, Sep 29, 1:30 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 130 PM EDT THU SEP 29 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-300945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 130 PM EDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THERE IS A SMALL CHANCE OF SEVERE WEATHER WITH DAMAGING WIND GUSTS NEAR 60 MPH BEING THE MAIN THREAT. STORM MOVEMENT WILL BE EAST SOUTHEAST AT UP TO 50 MPH. BEHIND THE COLD FRONT... NORTHWEST WINDS WILL GUST UP TO 55 MPH AT THE LAKE MICHIGAN SHORELINE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND GUSTS TO 50 MPH WILL REMAIN POSSIBLE AT THE LAKE MICHIGAN SHORELINE FRIDAY MORNING. FROST AND FREEZING TEMPERATURES ARE POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM. LMZ844>849-300945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 130 PM EDT THU SEP 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 35 KNOTS ARE POSSIBLE. BEHIND THE COLD FRONT... NORTHWEST WINDS WILL REACH STORM FORCE TONIGHT... WHICH IS 50 KNOTS. WAVES WILL BUILD TO 12 TO 18 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORM FORCE WINDS OF 50 KNOTS ARE EXPECTED TO CONTINUE FRIDAY MORNING BEFORE GRADUALLY SUBSIDING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM. MEADE/DUKE
In the hours before
Local storm report, Sep 29, 5:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
555 PM EDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD 4 W BIG SABLE POINT 44.06N 86.59W
09/29/2011 LMZ849 MI TRAINED SPOTTER
THE FUNNEL REACHED HALFWAY TO THE WATER/S SURFACE BEFORE
DISSIPATING.
&&
WHLocal storm report, Sep 29, 6:01 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 S SCOTTVILLE 43.88N 86.28W
09/29/2011 E0.75 INCH MASON MI BROADCAST MEDIA
MOSTLY HALF INCH HAIL WITH A FEW THREE QUARTER INCH. WIND
ESTIMATED 40 MPH.
&&
OSTUNOSpecial weather statement, Sep 29, 6:01 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT THU SEP 29 2011
MIZ037-038-043-044-050-056-057-064-292300-
ALLEGAN-KENT-LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
601 PM EDT THU SEP 29 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF PENTWATER...MOVING
SOUTHEAST AT 35 MPH.
A LINE OF THUNDERSTORMS MOVING AT ABOUT 35 MPH WILL CONTINUE TO MOVE
ACROSS SOUTHWEST LOWER MICHIGAN THROUGH 630 PM. UP TO ONE HALF INCH
HAIL AND GUSTY WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS
IN ADDITION TO DANGEROUS LIGHTNING.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MUSKEGON...HOLLAND...PORT SHELDON...SAUGATUCK...HUDSONVILLE AND
GRAND RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4382 8643 4406 8652 4418 8639 4416 8556
4330 8556 4329 8531 4325 8531 4277 8531
4277 8555 4242 8555 4242 8628 4270 8621
4302 8623 4361 8654
TIME...MOT...LOC 2159Z 296DEG 32KT 4361 8607Local storm report, Sep 29, 6:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST MUSKEGON 43.22N 86.25W
09/29/2011 M40 MPH MUSKEGON MI ASOS
&&
OSTUNOLocal storm report, Sep 29, 6:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 3 NW MUSKEGON 43.26N 86.30W
09/29/2011 E0.70 INCH MUSKEGON MI PUBLIC
&&
WHSpecial weather statement, Sep 29, 6:21 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
621 PM EDT THU SEP 29 2011
MIZ044-050-051-056>058-064-065-292300-
ALLEGAN-BARRY-IONIA-KENT-MONTCALM-MUSKEGON-NEWAYGO-OTTAWA-
621 PM EDT THU SEP 29 2011
...SIGNIFICANT WEATHER ADVISORY...
A LINE OF THUNDERSTORMS CONTINUED TO MOVE THROUGH SOUTHWEST LOWER
MICHIGAN AT 618 PM EDT. THIS LINE STRETCH FROM NEWAYGO COUNTY SOUTH
THROUGH ALLEGAN COUNTY.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM AS IT
CONTINUES TO MOVE OFF TO THE EAST AT AROUND 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS THOUGH 700 PM EDT
INCLUDE...NEWAYGO...RAVENNA...HUDSONVILLE...HOLLAND...SAUGATUCK.
THE CITY OF GRAND RAPIDS IS ALSO IN THE PATH OF THIS STORM. THE
STRONGEST WINDS AND POTENTIAL FOR HAIL SHOULD REACH THE DOWNTOWN
GRAND RAPIDS AREA AROUND 645 PM EDT...AND MOVE THROUGH EASTERN KENT
COUNTY BY 715 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4347 8604 4382 8604 4381 8556 4330 8556
4329 8531 4260 8527 4267 8555 4242 8555
4242 8628 4270 8621 4297 8622 4347 8646
TIME...MOT...LOC 2218Z 276DEG 40KT 4292 8599The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:58 AM EDT | Storm Warning | GRR | 34 hr | |
| Sep 29, 4:13 AM EDT | Wind Advisory | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 34 hr |
| Sep 29, 4:35 AM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 4 hr |
| Sep 29, 4:35 PM EDT | Special Weather Statement | GRR | Ottawa | 25 min |
| Sep 29, 5:30 PM EDT | Special Weather Statement | GRR | Kent, Lake, Mason, Muskegon, Newaygo, Oceana and 1 more | 60 min |
| Sep 29, 6:01 PM EDT | Special Weather Statement | GRR | Allegan, Kent, Lake, Mason, Muskegon, Newaygo and 2 more | 59 min |
| Sep 29, 6:21 PM EDT | Special Weather Statement | GRR | Allegan, Kent, Muskegon, Newaygo, Ottawa | 39 min |
| Sep 29, 6:55 PM EDT | Special Weather Statement | GRR | Allegan, Barry | 65 min |
| Sep 29, 6:57 PM EDT | Special Weather Statement | GRR | Clare, Ionia, Isabella, Mecosta, Montcalm, Osceola | 63 min |
| Sep 29, 7:03 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 42 min |
| Sep 29, 7:21 PM EDT | Special Weather Statement | GRR | Calhoun, Eaton, Kalamazoo, Van Buren | 54 min |
| Sep 29, 7:35 PM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ingham | 55 min |
| Sep 29, 7:54 PM EDT | Special Weather Statement | GRR | Jackson | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.